Dear doctor, I think I just posted this on a wrong forum. Starting again.
Been on Plavix for 6 years for 5 DES stents. Very recent, I had an event monitor for 3 years of ongoing, sporadic irregular heart beats that causes 5-8 seconds of dizziness/lightheadedness. Finally caught it on the event Monitor.
Doctor said monitor showed Atrial flutter in the upper chambers of heart. Told me to get off the Plavix and she would RX Pradexa which is like coumadin.(never been on coumadin or heparin) I am 74 years old and also take Nexium, Crestor, Avalide 150/12.5, Lopressor, 50,000mg of D3 daily, Synthroid for 3 thyroid nodules and Hashimoto's..(TSH is in the 3-8 range) I take .375 Bayer daily for sinus headaches and advil for knee arthritis. I have a high Parathyroid Level (serum) but normal calcium. Parathyroid adenoma is seen on Nuclear studies. My BNP is always in the 40-45 range. Have some asthma and use albuterol inhaler when needed. Also have sleep apnea. This is my medical history.
I was given no information on Pradaxa. With 5 DES stents...I am considering NOT going off the Plavix. Will this be a problem with Pradaxa. I bought the Pradaxa (very very expensive) but will not open the bottle until I am sure I can take all of the above meds and my Plavix, too. Is there any options for me if I decide NOT to take the Pradaxa. Am, I at risk of a stroke if I do not take it. I do not want to alter my other meds as I need them also. Would Coumadin be better? I need your help and advice. I do not want this med to be another Vioxx which I took in 2003. Pradaxa is sooo new and the unknowns concern me immesnsely. Thanks for any help you can give me..
1. DO NOT stop your Plavix without talking to the Cardiologist who placed your stents. With all of our DES I honestly would be very weary of stopping it. We now recommend patient's be on Plavix for at least one year after there most recent DES and with all of your stents being DES I would definitely consider lifelong Plavix for you. However, this can be difficult when patients also have atrial fibrillation or atrial flutter like yourself. So please talk to the Cardiologist who placed your stents before taking this other physician's advice and stopping your plavix. When was your last DES??
2. Yes, Pradexa is the new oral anticoagulant for a.fib/flutter in patients without valvular heart disease (problems with their heart valves). Do you have any heart valve issues? It has been accepted by the FDA for that indication. It is very expensive as you say, however the nice thing about it is that you do not have to have blood monitoring. The other option is Coumadin which we have used for years and are most comfortable with but you have blood monitoring at least once a month and more often in the initial time period when you first get started on it. Dabigatran (Pradaxa) at 110 mg twice daily is equivalent dosing to Coumadin and actually there was less bleeding in the trials as compared to Coumadin. 150mg twice daily has higher bleeding risk so I wouldn't use that dose in you. I guess I would say that if you don't have issues with the cost of the medication, it may be a good option for you but it is new you are right!!
My last DES was in May, 2005. I have 4 Cyphers and one Taxus. The Taxus stent is the problem stent and needed angioplasty ballooning, twice now.(2006 and 2008)
It was the General Cardio in a group here that ordered the Event Monitoring that linked to the DX of Atrial flutters. It was she (Cardio M.D.) that told me to get off the Plavix and take 150mg x 2 a day of Pradaxa. I asked about the lower dose and was told that the lower dose is ONLY for those in renal failure. Calling Pradaxa Mfg. they have no info as/no studies were done on folks that need to be on Plavix and need also blood thinners.
Echo's since 2005 have shown a small gradient (30mg or less) moderate Mitral stenosis and diastolic dysfunction. I asked about these to the Cardio doctor and she was not concerned. There is also a slight murmer heard most of the time with the stethoscope.
I am concerend. I hate to go behind her back and talk to the Chief Interventionalist but it is my heart and my health and I need to feel good about this. I need two elective surgeries and I do not want the surgeon worried. Reading somewhere on CC site, doesn't the Cardiac MRI tell more about the needs for a blood thinner and can spot the arrythmia and perhaps look at the valves more closely. THANK YOU, for your help, doctor.
They say that dosing of 110mg twice daily is preferable in patients > 80 or if you have 1 or more risk factor for bleeding and in your case that would be if you stay on Plavix. What I would recommend you do is call whoever did your last angioplasty in 2008 because they know your coronary arteries the best and ask if you can go off Plavix. I think you would probably be ok going off Plavix since it has been 3 years from your last intervention and that was only ballooning but again there is a small risk of restenosis of your stents. The cardiac MRI does not tell us whether a patient needs blood thinners such as coumadin or dabigatran or not and with your mitral stenosis your risk for CVA is higher so I would definitely recommend you be on something more than aspirin and plavix.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.